Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Subscribe Contacts Login 
  • Users Online: 244
  • Home
  • Print this page
  • Email this page

   Table of Contents      
EDITORIAL
Year : 2016  |  Volume : 64  |  Issue : 3  |  Page : 175-176

The need for pharmacovigilance in ophthalmic practice


Editor, Indian Journal of Ophthalmology, Chairman, Managing Director, Aditya Jyot Eye Hospital Pvt. Ltd., Wadala (West), Mumbai, Maharashtra, India

Date of Web Publication4-May-2016

Correspondence Address:
Sundaram Natarajan
Editor, Indian Journal of Ophthalmology, Chairman, Managing Director, Aditya Jyot Eye Hospital Pvt. Ltd., Wadala (West), Mumbai, Maharashtra
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0301-4738.181754

Rights and Permissions

How to cite this article:
Natarajan S. The need for pharmacovigilance in ophthalmic practice. Indian J Ophthalmol 2016;64:175-6

How to cite this URL:
Natarajan S. The need for pharmacovigilance in ophthalmic practice. Indian J Ophthalmol [serial online] 2016 [cited 2020 Jul 8];64:175-6. Available from: http://www.ijo.in/text.asp?2016/64/3/175/181754

Pharmacovigilance is monitoring the effects of drugs after they have been licensed for use to identify and evaluate previously unreported adverse drug reactions (ADRs). In totality, it deals with the detection, assessment, understanding, and prevention of adverse effects or any other possible drug-related problems.[1]

We often say that the eye is a window to the body. The myriad ophthalmic manifestations of systemic diseases encountered in clinical practice are a testament to that statement. Therefore, it is only logical that the various pharmacological agents used to treat systemic diseases, through diverse mechanisms – intended or otherwise can similarly have an effect on the eye as well. Conversely, it is equally plausible that a drug intended for ocular use can get absorbed into systemic circulation and result in deleterious adverse effects elsewhere in the body. The question is – how vigilant are we at detecting, treating, and reporting them?[1]

For example, sildenafil – a phosphodiesterase-5 inhibitor – was initially developed as a drug to treat angina. Soon, it evolved into the drug of choice for the treatment of erectile dysfunction. Over time, the drug was noted to selectively reduce pulmonary pressure and pulmonary vascular resistance in patients with pulmonary arterial hypertension.[2] Today, the drug is Food and Drug Administration (FDA) approved for the use in the treatment of pulmonary hypertension. Recently, there have been many reports linking the use of sildenafil and nonarteritic anterior ischemic optic neuropathy (NA-AION).[3] While subsequent studies have not yet established a clear causal relationship, FDA now requires all prescribing physicians to explain to their patients the low but possible risk of NA-AION.[4],[5] Furthermore, it mentions that loss or decreased vision, whether painful or painless, demands urgent patient assessment and immediate cessation of phosphodiesterase type 5 inhibitor use.[6] This cascade of events occurred only through the efforts of clinicians engaged in diligent pharmacovigilance and proper reporting.

Similarly, topiramate – a drug used to treat migraine – has been reported to cause angle closure, whereas aripiprazole, an antipsychotic drug, has been known to cause transient myopia and even diplopia.[7],[8] While informing peers in the form of case reports or other published material is important – it is equally important to intimate the drug regulatory authorities about such ADRs such that the issue can be investigated objectively. Once the causality is established, and the occurrence is established as a known ADR, it could help in other similar cases where the patient can avoid the trouble of going through detailed and exhaustive examinations and investigations.[1]

However, pharmacovigilance does not end there at reporting – pharmacovigilance is a continuing process that goes beyond the documentation of ADRs. Many drugs may perhaps be wrongly implicated or get a label of being a “dangerous” drug simply because of one reported an adverse event. Intravitreal use of antivascular endothelial growth factor (VEGF) was, at a point in time, considered to be directly responsible for thromboembolic events in patients who received these injections.[9] However, subsequent, large-scale studies have established that the incidence of vascular events in such patients was associated with older age rather than therapy received. Furthermore, the incidence rate of myocardial infarction, stroke, and death among patients treated with anti-VEGF was not significantly higher than the age-adjusted incidence rate of these events among the general population.[10],[11]

To support the efforts of the medical fraternity to participate effectively, the Ministry of Health and Family Welfare via the Indian Pharmacopoeia Commission, has reached out and created a “Suspected Adverse Drug Reaction Form” which lays down the prescribed format for all clinicians to report ADRs to The National Coordination Centre - Pharmacovigilance Program of India. Often times, despite having observed unusual or rare ADRs, there seems to be inertia on the clinicians' part. In India, given the population, the amount of drugs prescribed and consumed by patients, it is evident that there is underreporting of ADRs primarily due to lack of knowledge and awareness about Pharmacovigilance Programme of India; lethargy, indifference, insecurity, and complacency among other things.[12] As elaborated by Kalasiselvan et al. in this issue, submission of an ADR report does not have any legal implication on the reporter and reporter details are maintained confidentially. This move facilitates smooth, standardized, and transparent reporting and enables the clinician to report ADRs in a systematic format without hassles.

Ophthalmology has changed drastically over the past two decades – intravitreal anti-VEGFs are now the first line of treatment in diabetic macular edema, and topical prostaglandin analogs are now routinely used as the front-line drugs in glaucoma. If we have upped our game in pharmacotherapy, why should our pharmacovigilance lag behind?

 
  References Top

1.
Dubey A, Handu SS. Are we pharmacovigilant enough in ophthalmic practice? Indian J Ophthalmol 2013;61:226-9.  Back to cited text no. 1
[PUBMED]  Medknow Journal  
2.
Ghofrani HA, Osterloh IH, Grimminger F. Sildenafil: From angina to erectile dysfunction to pulmonary hypertension and beyond. Nat Rev Drug Discov 2006;5:689-702.  Back to cited text no. 2
    
3.
Pomeranz HD, Smith KH, Hart WM Jr., Egan RA. Sildenafil-associated nonarteritic anterior ischemic optic neuropathy. Ophthalmology 2002;109:584-7.  Back to cited text no. 3
    
4.
Bella AJ, Brant WO, Lue TF, Brock GB. Non-arteritic anterior ischemic optic neuropathy (NAION) and phosphodiesterase type-5 inhibitors. Can J Urol 2006;13:3233-8.  Back to cited text no. 4
    
5.
Hayreh SS. Erectile dysfunction drugs and non-arteritic anterior ischemic optic neuropathy: Is there a cause and effect relationship? J Neuroophthalmol 2005;25:295-8.  Back to cited text no. 5
    
6.
Lee AG, Newman NJ. Erectile dysfunction drugs and nonarteritic anterior ischemic optic neuropathy. Am J Ophthalmol 2005;140:707-8.  Back to cited text no. 6
[PUBMED]    
7.
Mitra A, Ramakrishnan R, Kader MA. Anterior segment optical coherence tomography documentation of a case of topiramate induced acute angle closure. Indian J Ophthalmol 2014;62:619-22.  Back to cited text no. 7
[PUBMED]  Medknow Journal  
8.
Nair AG, Nair AG, George RJ, Biswas J, Gandhi RA. Aripiprazole induced transient myopia: A case report and review of literature. Cutan Ocul Toxicol 2012;31:74-6.  Back to cited text no. 8
[PUBMED]    
9.
Besozzi G, Ferrara A, Epifani E, Intini D, Apruzzese M, Provenzano A, et al. Acute stroke after intravitreal bevacizumab to treat choroidal neovascularization due to angioid streaks in pseudoxanthoma elasticum: A severe systemic adverse event after an off-label procedure. Int Ophthalmol 2013;33:181-3.  Back to cited text no. 9
    
10.
Ng WY, Tan GS, Ong PG, Cheng CY, Cheung CY, Wong DW, et al. Incidence of myocardial infarction, stroke, and death in patients with age-related macular degeneration treated with intravitreal anti-vascular endothelial growth factor therapy. Am J Ophthalmol 2015;159:557-64.e1.  Back to cited text no. 10
    
11.
Cleary CA, Sharaznayan D, Hickey-Dwyer M. Intravitreal anti-VEGF therapy for neovascular age-related macular degeneration and the risk of stroke. Ir Med J 2011;104:146-9.  Back to cited text no. 11
    
12.
Tandon VR, Mahajan V, Khajuria V, Gillani Z. Under-reporting of adverse drug reactions: A challenge for pharmacovigilance in India. Indian J Pharmacol 2015;47:65-71.  Back to cited text no. 12
[PUBMED]  Medknow Journal  




 

Top
 
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
References

 Article Access Statistics
    Viewed1206    
    Printed18    
    Emailed0    
    PDF Downloaded213    
    Comments [Add]    

Recommend this journal